FDA's MedWatch Safety Alerts: March 2009
On this page:
After the Food and Drug Administration (FDA) approves a product and it is on the market, FDA continues to monitor unexpected and undesirable side effects (adverse events) of that product.
Health care professionals and consumers may report any problems with the use of medical products to FDA's MedWatch Adverse Event Reporting program either online, by regular mail, by fax or by phone.
- Online: Report to MedWatch.
- Regular Mail: Use postage-paid FDA form 3500 available and mail to MedWatch 5600 Fishers Lane, Rockville, MD 20852-9787.
- Fax: 1-800-FDA-0178
- Phone: 1-800-332-1088
MedWatch reports can signal a safety problem and lead to an FDA action to protect the public from harm, serious illness, or even death. Here are a few of the most recent safety alerts prompted by reports received by FDA from health care professionals and their patients.
On March 5, 2009, FDA alerted the public to the risk of skin burns while wearing certain types of adhesive patches during a magnetic resonance imaging (MRI) scan.
The alert applies to adhesive patches that deliver medicines through the skin and contain metal in their backing. (You may not be able to see the metal and the label may not mention that the product contains metal.) These patches include both brand name and generic products and patches purchased over the counter without a prescription.
Adverse events: The metal in the backing of some adhesive patches can overheat during an MRI scan and cause skin burns in the area of the patch.
People at risk: Anyone who wears an adhesive patch that delivers a drug (such as nicotine, pain killer, hormones) during an MRI scan.
- Tell the doctor referring you for an MRI scan that you are using a patch and why you are using it (such as to lessen pain, to stop smoking, to deliver hormones).
- Ask your doctor how to remove and dispose of the patch before having an MRI scan and replace the patch after the procedure.
- Tell the MRI facility that you are using a patch. You should do this when making your appointment and during the health history questions you are asked when you arrive for your appointment.
FDA actions: The labeling for most, but not all, medicated patches that contain metal in the backing provides a warning to patients about the risk of burns if the patch is worn during an MRI scan. FDA is reviewing the labeling and structure of all medicated patches to make sure that those made with metal materials provide the appropriate warning.
On Feb. 26, 2009, FDA warned against the long-term use of drugs that contain Reglan (metoclopramide).
Metoclopramide is approved for the short-term (no longer than 3 months) treatment of gastrointestinal disorders, such as gastroesophageal reflux disease (GERD) in people who haven’t responded to other treatments, and to treat diabetic gastroparesis (slowed emptying of the stomach’s contents into the intestines).
The drug is available in a variety of formulations including tablets, syrups, and injections. Names of metoclopramide-containing products include Reglan Tablets, Reglan Oral Disintegrating Tablets, Metoclopramide Oral Solution, and Reglan Injection.
Adverse events: Frequent and long-term use of metoclopramide has been linked to tardive dyskinesia, a disorder that causes uncontrollable, repetitive movements of the body such as lip smacking, grimacing, tongue protrusion, puckering and pursing of the lips, rapid eye movements or blinking, and rapid movements of the fingers, arms, legs, and trunk.
People at risk: Those at greatest risk include elderly people, especially older women, and people who have been on the drug for a long time.
- Talk to your doctor before you use metoclopramide.
- Avoid using the drug for a long time in all but rare cases where you and your doctor decide that the benefits outweigh the risks.
FDA actions: FDA is requiring that the drug label carry a boxed warning about the risks of using metoclopramide for a long time or at a high dose. Manufacturers must ensure that patients are given a medication guide that discusses the risks of the drug each time they receive this medication from a pharmacy.
On Feb. 19, 2009, FDA alerted the public to reports of a rare brain infection in people using the psoriasis drug Raptiva (efalizumab). The infection, progressive multifocal leukoencephalopathy (PML), was confirmed in three people, and one more person possibly had it. Three of these people have died. All four were treated with Raptiva continuously for more than three years. No effective way is known to prevent or treat PML, which is caused by a virus that affects the central nervous system.
Adverse events: PML leads to a gradual worsening in the function of the nervous system, which cannot be reversed, and death.
People at risk: People who have taken Raptiva and have severely weakened immune systems are most at risk. Longer, continuous use may further increase the risk.
- Talk with your health care professional about the benefits and risks of treatment with Raptiva.
- If you are taking or have taken Raptiva, watch for symptoms of PML including unusual weakness, loss of coordination, changes in vision, difficulty speaking, and personality changes.
- Contact your health care professional immediately if you have any of these symptoms.
FDA actions: In October 2008, FDA required the manufacturer to revise Raptiva’s labeling to carry a boxed warning about the risks of life-threatening infections, including PML. At that time, FDA also directed the manufacturer to ensure that patients are given a medication guide that discusses the risks of the drug each time they receive this medication from a pharmacy.
FDA is reviewing the latest information on Raptiva and reports of PML. The agency will take appropriate steps to ensure that
- the risks of Raptiva do not outweigh its benefits
- patients prescribed Raptiva are clearly informed of the signs and symptoms of PML
- health care professionals carefully monitor patients for the possible development of PML
For more safety announcements, visit FDA's MedWatch page.
This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.
Date Posted: March 23, 2009